This UC is a university no one wants to attend. It stands for ulcerative colitis, a type of inflammatory bowel disease (IBD) that can wreak havoc on your large intestine, aka your colon.
UC often causes ulcers in the lining of the colon and can cause bloody diarrhea, abdominal cramping, fever, and fatigue. Ever the multitasker, UC might also be associated with a variety of skin rashes.
An estimated 15 percent of people with IBD deal with skin disorders on top of the usual symptoms. UC and Crohn’s disease are the most common types of IBD. Inflammation and IBD medications are the likely culprits behind several UC-related skin conditions.
Here’s a rundown of some skin issues you might encounter along with UC.
1. Erythema nodosum
While the name would be a strong one for a death metal band, it actually refers to the most common UC-related skin rash, which affects 3 to 10 percent of peeps with the condition. Women get it more often than men.
Erythema nodosum appears as tender, red bumps, which can pop up in multiple areas of your body. They may show up during a UC flare-up and disappear along with the other symptoms.
2. Pyoderma gangrenosum
The second most common UC-related skin condition is pyoderma gangrenosum (not a Harry Potter spell).
This condition is rare and presents as a blister forming on your arms, shins, or ankles. The classic type forms a characteristic ulcer. Pyoderma gangrenosum might be due to bodily trauma, such as having a biopsy or puncture to a vein, or an autoimmune response.
Pyoderma gangrenosum is treated with high doses of corticosteroids and immunosuppressants. Painful wounds may also be treated with prescription pain meds.
3. Sweet’s syndrome
Experts aren’t sure what causes Sweet’s syndrome, another rare skin condition, but it might be related to IBD, among other conditions. It commonly shows up as a painful, red “juicy” plaques on your arms, head, neck, and upper back.
In addition to IBD, risk factors for Sweet’s syndrome include cancers such as leukemia, an upper respiratory infection, pregnancy, and a sensitivity to certain medications.
Sweet’s can be treated with oral corticosteroids, but it often comes back.
4. Bowel-associated dermatosis-arthritis syndrome
So close to being abbreviated as BADASS but not deserving of such an acronym, this condition causes small, painful bumps on your chest and upper arms that may become pus-filled.
Researchers suspect inflammation somehow causes BADAS, aka “bowel bypass syndrome,” and it may stem from intestinal surgery, diverticulitis, or appendicitis in addition to IBD.
BADAS may accompany a UC flare-up and usually goes away on its own, but your doctor might prescribe corticosteroids and/or antibiotics.
5. Plaque psoriasis
Don’t blame your parents yet, but some studies link genetics to IBD and psoriasis. The association is more pronounced in people with Crohn’s disease.
Psoriasis is a chronic disorder that speeds up skin cell production, causing cells to build up in dry, flaky, rough, and red plaques that can sometimes be itchy. Plaque psoriasis is the most common form.
Psoriasis can show up almost anywhere on your body, including your nails, joints, and genitals. While there’s no cure, you can manage it with treatments like topical medications, immunosuppressants, biologics, and/or light therapy.
Scientists have linked a specific gene to vitiligo — the same gene that’s associated with a higher risk of autoimmune disorders.
Vitiligo is a skin condition in which your immune system destroys skin cells responsible for pigment production (called melanocytes). This results in patches of skin lacking color.
It’s more common in people with UC and Crohn’s but can affect anyone. It isn’t contagious or painful, but people with vitiligo are more prone to sunburn and eye problems.
7. Plaques from pyodermatitis vegetans
This condition is characterized by red, scaly, and ulcerated plaques. It usually shows up in skin folds like those near your armpit and groin, or on your scalp and face.
It’s linked to pyostomatitis vegetans, a similar condition that causes pustules in your mouth. The two conditions combined are known as pyodermatitis-pyostomatitis vegetans or PPV.
PPV is closely linked to UC — so much so, in fact, that many people are diagnosed with UC only after first being diagnosed with PPV. But pustules typically form after UC has been present for a few years.
8. Leukocytoclastic vasculitis
“Leukocytoclastic vasculitis” (LCV) is a fancy dermatology term that refers to inflammation in the small blood vessels of your skin.
It characteristically appears as crops of small, raised, red-purplish spots on your legs. It can be seen in a number of medical conditions, and UC is one of them.
Breaking out in hives isn’t a symptom of UC, but some medications might cause them.
In rare cases, folks who take the biologic drug Humira for severe UC could have an allergic reaction that causes hives. Sulfasalazine is another UC treatment that might cause hives and skin rashes.
If you’re experiencing hives and you suspect a medication is the culprit, talk to your doctor ASAP about possible alternatives.
What about acne?
There is no direct relationship between UC and acne. However, oral corticosteroid medications, which are often prescribed to treat UC symptoms, can cause steroid acne.
Some acne medications may also contribute to the development of UC. A 2010 study linked the acne drug isotretinoin, aka Accutane, to an increased risk of UC.
The authors noted that people who have taken higher doses of Accutane seemed to have a slightly higher risk of developing UC than people who hadn’t used the medication. No connection to Crohn’s Disease was found.
A 2015 research review, however, didn’t support a causal relationship. The authors noted that people often have UC for a while without knowing it and that the condition was likely present before they started taking Accutane.
There’s currently no cure for UC, so learning to manage symptoms and identify triggers is super important. Try eating a UC-friendly diet in addition to your treatment plan.
UC affects your gastrointestinal system, so what you eat — and don’t eat — could have an impact. Everyone’s different, so it’ll likely take some trial and error to figure out your trigger foods.
A good place to start? Foods and drinks that tend to irritate the colon.
- “laxative fruits,” including prunes, cherries, and peaches
- milk and milk products, especially if you’re lactose-sensitive
Eating fewer greasy and spicy foods and smaller, more frequent meals might also help reduce flare-ups.
To create the best eating plan for you, talk about your UC triggers with your primary care doctor or gastroenterologist. They might suggest you try a low salt, low fiber, or low-FODMAP diet.
In the case of a flare-up, some foods that may help your gut heal include:
- white rice
- lean proteins such as chicken and tofu
- chicken or veggie broth
UC-related skin rashes tend to crop up during flare-ups, so a holistic treatment approach can help manage you all the symptoms — not just those affecting your colon.
Corticosteroids, which suppress your immune system, are commonly prescribed for moderate to severe UC. You can take them orally or rectally, and you shouldn’t stop taking them abruptly once you start.
Steps toward fewer skin flare-ups
- Prioritize a healthy diet to reduce UC flare-ups and symptoms.
- Talk to your doctor about the best ways to reduce pain and infection from skin rashes during flare-ups.
- Keep rashy areas clean and bandaged.
- Take an over-the-counter pain medication to reduce pain.
Skin rashes associated with UC are all pretty rare, so don’t assume you’ll develop one if you have UC, and don’t assume any skin rash is definitely related to UC.
Your doctor can help you get to the bottom of a skin rash. If it’s related to UC, discuss gut-healthy, rash-resistant lifestyle changes, such as special diets, with your doctor, in addition to traditional medicines.
Bring a detailed record of trigger foods to help your doctor determine the best dietary plan for you.
If you develop a suspicious rash despite your best efforts, or if you have recurring skin issues that get worse over time, call your doctor. Nothing good comes from putting these things off.